Idaho, 2011

Damaging Winds in Idaho, December 29, 2011

December 29, 2011 · NWS OTX · 2 events in 2 counties and zones

On the evening of the 28th into the early morning hours of the 29th, a low-level jet developed over the Idaho Panhandle ahead of a strong low pressure system tracking along the Washington / Canadian Border. Through midnight, the strong low-level winds remained decoupled from the valley floors with high wind gusts measured only along exposed ridgetops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$209,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

On the evening of the 28th into the early morning hours of the 29th, a low-level jet developed over the Idaho Panhandle ahead of a strong low pressure system tracking along the Washington / Canadian Border. Through midnight, the strong low-level winds remained decoupled from the valley floors with high wind gusts measured only along exposed ridgetops. Around midnight, a line of thunderstorms developed along the trailing cold front. A combination of descending air within the thunderstorm downdrafts along with terrain channeling was thought to be responsible for mixing the stronger winds aloft down to some valley locations within the Central Panhandle Mountains of Idaho. There were two reports of large trees toppled by these winds. Wind gusts within the zone ranged from 30 to 60 miles per hour with gusts near 60 miles per hour thought to be present where the trees were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 28, 9:35 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 28, 9:35 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
935 PM PST Wed Dec 28 2011

.SYNOPSIS...A series of storm systems will move through the
Pacific Northwest this week. A very wet storm will arrive tonight
and will bring valley rain and moderate high mountain snow.
Another storm will bring heavier mountain snow and more valley
rain on Friday. A general drying trend will arrive for the
weekend...with more storms possible next week.

&&

.DISCUSSION...

Update for tonight: Cameras and observations around the Okanogan
Valley and even Methow Valley indicate all valley locations are
above freezing with no noticeable snow reaching the ground in any
location. The only place with even an outside shot of seeing a
flake or two hitting the ground is around Winthrop, where
temperatures are currently running a saturated 34F. While the
majority of the precipitation has probably already fallen in these
locations, snow levels were raised for the remainder of the
evening so most locations indicate only rainfall in the forecast,
except around Winthrop, where a mix was kept.

The rest of the forecast still looks largely on target as a cold
front traverses Washington overnight with stronger and a bit more
westerly flow picking up overnight into Thursday morning. As 850
mb flow turns more westerly, the rain shadow east of the Cascades
will become much more prevalent overnight, which is well depicted
in the forecast from Wenatchee to Moses Lake, so few other changes
were made. /Fries

&&

.AVIATION...
06Z TAFs: A cold front is pushing east past KGEG/KPUW this evening
and will slide east of the area within the next few hours. Mixing
behind the front as the vertical profile destabilizes actually
increases in its immediate wake, allowing gusty WSW winds to hit
almost all sites for at least a period overnight into Thursday
morning. In addition, the more unstable profile will allow for
showery precipitation to continue overnight, albeit with freezing
levels still running rather high. The only problematic element in
the forecast is the possiblity of wind shear.  If the low levels
manage to decouple from the larger atmosphere, some fairly
impressive LLWS is possible around KGEG/KPUW/KCOE/KSFF, however at
this time it seems more likely that winds will stay up at the
surface. /Fries

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        38  43  39  44  29  33 /  80  10 100 100  20  10
Coeur d'Alene  38  43  36  45  28  35 /  90  20 100 100  30  10
Pullman        42  47  41  47  30  37 / 100  20 100 100  30  10
Lewiston       45  51  42  52  34  41 /  90  20  90  90  10  10
Colville       35  44  32  39  27  31 /  70  10 100 100  30  10
Sandpoint      39  42  34  40  29  32 / 100  40 100 100  50  20
Kellogg        38  40  32  39  26  30 / 100  80 100 100  90  30
Moses Lake     38  49  37  47  32  37 /  40  10  80  60  10   0
Wenatchee      37  46  34  45  31  33 /  50  10  90  40  20   0
Omak           33  40  32  40  25  32 /  50  10  90  50  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Dec 28, 2:42 PM PST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
242 PM PST WED DEC 28 2011

WAZ042-291500-
EAST SLOPES NORTHERN CASCADES-
242 PM PST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR A ROUND OF WET...HEAVY SNOW THURSDAY
NIGHT INTO FRIDAY MORNING OVER THE EAST SLOPES OF THE NORTHERN
CASCADES. PLACES LIKE WINTRHOP...MAZAMA...PLAIN...AND STEHEKIN
HAVE THE POTENTIAL TO GET 4 TO 7 INCHES OF WET SNOW. NEARBY
MOUNTAIN LOCATIONS WILL LIKELY GET MORE THAN A FOOT OF NEW SNOW
BETWEEN THURSDAY NIGHT AND FRIDAY.

IDZ001>004-026-027-WAZ031>038-041-043-044-291500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
242 PM PST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIDAY AND FRIDAY EVENING HAVE THE POTENTIAL TO BE WINDY OVER THE
COLUMBIA BASIN...THE PALOUSE...THE WEST PLAINS...AND THE
WATERVILLE PLATEAU. GUSTS IN THE 35 TO 45 MPH RANGE WILL BE
POSSIBLE.

In the hours before

Special weather statement, Dec 29, 12:07 AM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1207 AM PST THU DEC 29 2011

IDZ002>004-WAZ033-290930-
SHOSHONE ID-WHITMAN WA-BENEWAH ID-LATAH ID-KOOTENAI ID-SPOKANE WA-
1207 AM PST THU DEC 29 2011

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SPOKANE COUNTY IN EASTERN WASHINGTON
  NORTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON
  SOUTHEASTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  NORTHERN LATAH COUNTY IN THE PANHANDLE OF IDAHO
  BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
  SOUTHERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 130 AM PST

AT 1158 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NARROW LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES EAST OF HARRISON TO 5 MILES SOUTHWEST OF
ST. JOHN...AND MOVING EAST AT 35 TO 40 MPH. THIS LINE WILL MOVE
QUICKLY INTO THE CENTRAL IDAHO PANHANDLE. HEAVY DOWNPOURS WILL
LIKELY CAUSE PONDING OF WATER GIVEN THE RECENT HEAVY RAINS.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS NARROW LINE OF
STORMS.

LOCATIONS IMPACTED INCLUDE...
   PLUMMER...OAKESDALE...PINEHURST...ST. MARIES...WARDNER...
   KELLOGG...SMELTERVILLE...OSBURN...WALLACE...MULLAN...CALDER.

LAT...LON 4695 11591 4697 11782 4759 11646 4753 11569
      4750 11569 4747 11562 4745 11565 4744 11573
      4736 11555 4730 11550 4726 11533
TIME...MOT...LOC 0800Z 271DEG 39KT 4747 11663 4705 11765

The radar

The Spokane radar (KOTX), 88 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benewah

When
December 29, 12:30 AM PST to 1:00 AM PST
Where
Benewah County, St Maries
Measured
50 kt (58 mph) estimated gust
Property damage
$11,000
Reported by
COOP Observer
Coordinates
47.320, -116.580

The St Maries COOP reported a tree had fallen onto power-lines in the Benewah Valley due to strong wind gusts associated with thunderstorms between 1230 AM PST and 100AM PST.

Thunderstorm Wind, Shoshone

When
December 29, 12:45 AM PST to 1:10 AM PST
Where
Shoshone County, Osburn
Measured
60 kt (69 mph) estimated gust
Property damage
$198,000
Reported by
Emergency Manager
Coordinates
47.500, -116.000

Strong wind gusts knocked down at least four large trees in the town of Osburn, Idaho. The toppled trees caused extensive damage to a motor home, car, storage shed, car port, and patio cover. One tree clipped a house resulting in minor damage. Two roofs were completely blown off from primary residences and several other roofs were damaged. Several power poles and power-lines were damaged. The Nuckols RAWS, located at 4000 feet just outside the town of Osburn, measured sustained winds of 31 mph with gusts to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353251, 353252.